Here's my story of being misdiagnosed with depression. I don't know what's wrong with me but I know it has something to do with my thyroid. After I miraculously got better on my own, I just recently began feeling the symptoms again. I want to share my experience that I documented earlier this year. This is a long post so it's in 2 parts
Part 1 of 2:
My misery started 3 weeks prior to May 15th, 2007 but this date marks the turning point.
Three weeks prior was when I first had symptoms of insomnia. The first week I woke up feeling tired and lethargic (more than usual). During week two, I began having trouble falling asleep. I began taking over the counter sleep aids. Tylenol PM & Simply sleep seemed to work. By day three of these, I felt that they weren’t having the same affect. I would fall asleep but I would wake up after a few hours. So I doubled the dosage…nothing. By week three I was on the internet researching the strongest OTC sleep aids available to get some relief. I NEEDED a good night’s sleep. I ended up getting Unisom Max Strength. No luck! Finally thought I should call my primary care doctor because I was also noticing other things that were not quite right. I was losing focus at work and not able to concentrate. I attributed it to not getting enough sleep. Called the doctor on Friday and luckily he was able to see me the following Monday.
On May 15th I woke up feeling bad. I couldn’t really explain it any other way except BAD. I called in sick for work that day because I knew I wouldn’t be able to do anything. I also knew that I had a doctor’s appointment that morning. I was shaking so badly that I could barely get dressed. I thought something was physically wrong with me.
The Dr’s visit was a waste of time. I explained to my doctor the issues I was having with insomnia and the new issue that I woke up in the morning with (the shakes). He seemed a little unsympathetic but I thought he was just having a bad day. He gave me a handful of sleeping pills samples (Lunesta) and a prescription for Paxil CR 12.5MG and “for kicks” drew my blood for thyroid issues & anemia. I questioned him about how Paxil was going to help me sleep and stop shaking and as he explained it to me I felt that that path wasn’t quite right. I don’t practice medicine so I really don’t know. He asked me to call him by Thursday for the blood test results.
Taking the sleeping pills worked wonders. I woke up the first morning feeling great. I had missed that feeling and wanted it again and again. The doctor warned me not to get addicted to the Lunesta but my goodness the sleep felt good after being sleep deprived for almost a month. I finished the week out taking the Lunesta everyday.
Called my doctor on Thursday and was told that the doctor would call me back. I hadn’t heard anything by Friday so I thought no news was good news. Uh uh! Monday, I got a voice message from the doctor saying that something wasn’t right w/the thyroid functioning and he was ordering more tests. Of course I was worried and concerned so I began playing a game of phone tag with the doctor. Finally, we catch up with each other on Friday. He basically said I needed to see an endocrinologist and didn’t provide many details. I sort of felt that he was trying to distance himself from my “case”.
Finding an endocrinologist in the area proved to be a challenge. I kept calling around until I found someone who could see me soon because the shakiness would not stop. The endocrinologist prescribed beta blockers to help with the shakiness and needed more tests because my blood work said overactive thyroid but I presented as a person with under active thyroid. My symptoms were:
· not being able to sleep or stay asleep
· hair falling out and thinning
· weight gain
· weird feeling all throughout my body...just weird
· heart racing
· always cold (freezing)
· just feeling bad
The Beta Blockers made me feel worse. I was extremely fatigued all of the time. I felt like I could barely move. I called my primary care doctor to see if there was something I could do about the fatigue. He told me I needed to keep taking the Paxil and then quoted the endo’s report as saying that my issues could be from clinical depression. WTF!!!
He urged me to call her but said nothing could be done. . I wanted to scream to him "BUT I'M NOT DEPRESSED! I LOVE MY LIFE I JUST HATE THE WAY MY BODY IS FELLING! LISTEN TO ME! HELP ME!"
In steps my husband…he called the endo and tore hear apart for her diagnosis of clinical depression. He questioned her qualifications for making such a diagnosis and learned that it was my primary care doctor who originated the thought. By the end of the call, he had her admit that the beta blockers that she prescribed could have caused (in her words) “slowness”; FATIGUE! She called in a reduced prescription for the Beta Blockers so I gave them a try but they made my vivid dreams turn into nightmares. I didn’t like it.
The blood work had come in from the endocrinologist’s additional tests and she instructed me to have a thyroid uptake and scan done. Here goes another challenging appointment setting event; to get sooner rather than later. Finally found a place but the endo was booked for a month and a half. I had to see her colleague.
Meeting with the colleague seemed promising when I met with him to discuss the results of the uptake and scan on July 11th. Again, I hear that the results show overactive thyroid but my symptoms are inconsistent...possible cause...Pre-Grave's disease! The tests were enough for him to want to start me on an anti-thyroid medication. I had agreed to have blood drawn and re-visit monthly to see how things were going. At this point I was desperate because I've tried two Beta Blockers and they stopped the shaking but made me feel worse with strange dreams, fatigue, vomiting after meals, and more weight gain. (Inderol 60mg 1/day, then switched to Propanolol 10mg 2/day). I left the office with a prescription to get filled for Tapczole 10mg & Atenolol 25mg.
Know the five types of psoriasis and how to spot flares.
Newer diabetes treatments can suppress appetite and aid weight loss.
Try these tips to get your salivary glands back into action.
Constipation is a common side effect of opioid and narcotic pain medicines.
Is it sensitive skin or something else?